California, 2009High Wind and Strong Wind in California, November 20, 2009
November 20, 2009 · NWS VEF · 4 events in 2 counties and zones
A Pacific storm system moved across California and Nevada, bringing locally high winds in the mountainous areas.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved across California and Nevada, bringing locally high winds in the mountainous areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 20, 10:35 AM PST, 2 hours 25 minutes earlier.
Area forecast discussion, Nov 20, 10:35 AM PST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1035 AM PST FRI NOV 20 2009
.SYNOPSIS...A PACIFIC STORM WILL BRING VERY STRONG WINDS TO THE
SOUTHERN SIERRA AND LOCALLY GUSTY WINDS ELSEWHERE THIS AFTERNOON
AND TONIGHT BEFORE SHIFTING EAST INTO UTAH BY SATURDAY. IN
ADDITION TO THE WINDS...ISOLATED SHOWERS WILL BE SEEN MAINLY OVER
THE SIERRA TONIGHT. TEMPERATURES WILL BE ABOVE NORMAL TODAY...THEN
DROP TO AROUND NORMAL ON SATURDAY AND SUNDAY AS THE PACIFIC STORM
EXITS THE AREA.
&&
.UPDATE...SOME HIGH CLOUDS HAVE BEGUN TO MOVE INTO THE AREA AND
WINDS JUST AS OF THE LATEST REPORTS HAVE SHIFTED SOUTH AND BEGAN
TO GUST AT KTPH AND KBJN IN NYE COUNTY...SIGNS THE APPROACHING
STORM SYSTEM IS EDGING CLOSER TO THE AREA. THE LATEST MODELS
CONTINUE TO SHOW THE SYSTEM WILL BECOME ELONGATED AS IT MOVES
ACROSS THE WEST TONIGHT WITH THE BULK OF THE ENERGY AND
MOISTURE STAYING WELL TO OUR NORTH. THE 12Z SOUNDINGS SHOWED A FEW
INTERESTING THINGS THAT WILL PLAY A ROLE IN WHAT SHOULD HAPPEN
AHEAD OF AND WITH THE TRAILING COLD FRONT THAT MOVES ACROSS THE
AREA TONIGHT. FIRST THERE WAS VERY LITTLE MOISTURE AND BASED ON
THIS AND MODEL RELATIVE HUMIDITY PROGS POPS WERE FURTHER TRIMMED
BACK UP NORTH FOR TONIGHT WITH ONLY THE SIERRA AND MAYBE A FEW
PEAKS IN THE WHITE MOUNTAINS AND ESMERALDA COUNTY SEEING ANY
SHOWERS. NEXT WAS THE LACK OF ANY INVERSION ABOVE RIDGETOP NOTED.
AN INVERSION ABOVE RIDGETOP IS USUALLY KEY IN HELPING WINDS TO BE
FORCED DOWN THE MOUNTAIN SLOPE. THE CURRENT WIND PRODUCTS ISSUED
YESTERDAY AFTERNOON WILL REMAIN AS IS FOR NOW...BUT THE THOUGHT
AFTER LOOKING AT THE LATEST HIGH RESOLUTION ARW MODEL...WAS THAT
STRONG WINDS OVER 70 MPH ARE EXPECTED ALONG THE SIERRA CREST AND
TO AT LEAST MID-SLOPE AND MAY POTENTIALLY SNEAK INTO THE WEST
SIDE OF THE OWENS VALLEY LATER THIS AFTERNOON OR EARLY THIS
EVENING FOR A BRIEF PERIOD...BUT SHOULD ONLY BE OF ADVISORY LEVEL.
ALSO GIVEN THE WIND PRODUCTS IN PLACE AND WEBCAM VIEWS OUT OF MONO
LAKE SHOWING BLOWING DUST WHERE WINDS ARE ALREADY GUSTING...AREAS
OF BLOWING SAND AND DUST WERE ADDED TO THE GRIDS AND ZONES WERE
ADVISORIES ARE IN PLACE FOR THE VALLEYS.
THERE WAS A CONSIDERABLE AMOUNT OF WARMING AT 700 MB NOTED IN THE
12Z DRA SOUNDING...UP TO +6C AND THE EDWARDS SOUNDING SHOWED
WARMING ALL THE WAY UP. GIVEN THIS AND CURRENT 24 HOUR TEMP
TRENDS...HIGHS FOR THIS AFTERNOON WERE BUMPED UP A FEW DEGREES IN
ALL AREAS.
THE LAST CONCERN IS FOR A POTENTIAL DOWNSLOPE WIND IN THE LEE OF
THE SPRING MOUNTAINS FOR TONIGHT. THE LATEST RUN OF OUR LOCAL HIGH
RESOLUTION ARW MODEL JUST CAME IN AND SHOWS NEARLY 50 KTS NEAR RED
ROCK CANYON AROUND 12Z TONIGHT. WHILE A WIND ADVISORY CRITERIA LOOKS
VERY LIKELY TO BE REACHED...THE QUESTION IS WHETHER OR NOT A
WARNING MAY BE NEEDED. GIVEN THIS...WILL WAIT UNTIL THIS AFTERNOON
BEFORE MAKING A FINAL CALL WHEN THE RUN OF OUR OTHER HIGH
RESOLUTION MODEL SHOULD BE IN BY. LOCAL WIND GUSTS OF 30 TO 40 MPH
ALSO LOOK POSSIBLE ON THE WEST SIDE OF THE LAS VEGAS VALLEY FOR
TONIGHT.
&&
.AVIATION...FOR MCCARRAN...LIGHT WINDS GENERALLY UNDER 6 KTS
EXPECTED THROUGH ABOUT MID AFTERNOON TODAY. SOUTH WINDS ARE
EXPECTED TO INCREASE TO AROUND 8-12 KNOTS AFTER 21Z THIS AFTERNOON
WITH SOME HIGHER GUSTS TO 20 KTS LIKELY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE SOUTHERN SIERRA AND OWENS VALLEY WILL SEE WINDS
CONTINUE TO INCREASE THE REST OF THE MORNING AND REACH SPEEDS OF
AROUND 20-30 KTS IN THE VALLEY AND 40-50 KTS ABOVE 7000 FEET DURING
THE AFTERNOON. MOST AREAS WILL SEE AN INCREASE IN SOUTH TO SOUTHWEST
WINDS BY MID DAY WITH SPEEDS GENERALLY 15-25 KTS. HIGH CLOUDS WILL
BE PREVALENT ACROSS THE AREA...WITH A THICKER VEIL OF CLOUD COVER
ACROSS THE NORTH. THERE IS SOME POTENTIAL FOR A DOWNSLOPE WIND EVENT
TO REACH THE VALLEY FLOOR IN THE OWENS VALLEY LATE THIS AFTERNOON
FOR A BRIEF PERIOD...BETWEEN 22Z AND 03Z...ALONG WITH THE
DEVELOPMENT OF A ROTOR CIRCULATION.
&&
.PREV DISCUSSION... /ISSUED 230 AM PST FRI NOV 20 2009/
.SHORT TERM...GENERALLY CLOUD FREE SKIES ACROSS THE CWA EARLY THIS
MORNING WITH THE EXCEPTION BEING OVER THE SOUTHERN SIERRA WHERE THE
INITIAL CLOUDINESS FROM THE OFFSHORE TROUGH IS BEGINNING TO BE SEEN.
THIS TROUGH PROGGED TO SHIFT EAST DURING THE DAY WITH THE TROUGH
AXIS ALONG THE WESTERN NEVADA BORDER BY 06Z SATURDAY AND GENERALLY
EAST OF THE CWA BY 18Z SATURDAY. MAIN CONCERN WITH THIS SYSTEM AS IT
MOVES OVER THE AREA WILL BE WINDS. MODERATE JET...80KTS OR SO TO
PUSH ACROSS THE SOUTHERN SIERRA/NORTHERN PORTION OF THE CWA TODAY/
TONIGHT WITH STRONG WINDS EXPECTED OVER THE SOUTHERN SIERRA CREST
THIS AFTERNOON/NIGHT. CURRENT HIGH RESOLUTION MODEL RUNS DO NOT
INDICATE DOWNSLOPE CONDITIONS DEVELOPING INTO THE OWENS VALLEY WITH
THIS SYSTEM AND WILL KEEP THE CURRENT HIGH WIND WARNING IN EFFECT
ONLY FOR THE HIGHER ELEVATIONS. HOWEVER ALONG WITH THE HIGH WIND
WARNING WILL ALSO KEEP CURRENT WIND ADVISORIES OUT FOR THE NORTHERN
ZONES AS SURFACE GRADIENTS/FLOW ALOFT WILL ALLOW FOR INCREASED WINDS
HERE TOO. MOISTURE FROM THIS SYSTEM TO BE LIMITED OVER THE CWA...
WITH THE BEST CHANCE BEING OVER THE SOUTHERN SIERRA AS RAPID DRYING
EXPECTED FURTHER EAST INTO THE CWA WITH THE RAINSHADOW PLAYING A
MAJOR RULE. AS THE SYSTEM SHIFTS EAST TONIGHT/SATURDAY...DRY
NORTHWEST FLOW ALOFT TO BE OVER THE CWA AND ALTHOUGH A WEAK RIPPLE
IS SEEN TO MOVE THROUGH THE NORTHWEST FLOW ON SUNDAY...LITTLE IMPACT
FOR THE CWA EXCEPT FOR POSSIBLE DIRTY SKY CONDITIONS. TEMPERATURES
TO BE SIMILAR IF NOT A COUPLE OF DEGREES WARMER TODAY...THEN COOLING
INTO SATURDAY TO NEAR NORMAL DUE TO THE TROUGH PASSAGE AND THEN
REMAIN THERE ON SUNDAY.
.LONG TERM...HIGH PRESSURE TO BUILD OVER THE AREA MONDAY THROUGH
THURSDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABOVE NORMAL.
REALLY THE ONLY CONCERN IN THE EXTENDED IS THE POTENTIAL FOR GUSTY
WINDS AT TIMES DOWN THE COLORADO RIVER VALLEY AS A SURFACE HIGH
PRESSURE SETS UP OVER NORTHERN NEVADA/UTAH. CURRENTLY THERE IS NO
CONCERN FOR WIDESPREAD WIND ADVISORY LEVEL WINDS...HOWEVER LAKE WIND
ADVISORIES MY BE NEEDED. THERE MAY BE ANOTHER SYSTEM AFFECTING OUR
AREA LATE IN THE WEEK WITH THE MODELS IN RELATIVELY GOOD AGREEMENT
ON A DIGGING TROUGH INTO THE GREAT BASIN. HOWEVER THERE IS A HIGH
DEGREE OF UNCERTAINTY THIS FAR OUT. WILL MONITOR FOR NOW AND ADJUST
AS NEEDED IN FUTURE PACKAGES.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ014-017.
AZ...NONE.
CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR CAZ519.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ520-521.
&&
UPDATE...STACHELSKI
AVIATION...CZYZYK
PREVIOUS...JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Nov 20, 5:56 AM PST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
556 AM PST FRI NOV 20 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-210500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
556 AM PST FRI NOV 20 2009 /656 AM MST FRI NOV 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM MOVING INTO NORTHERN NEVADA TODAY WILL PRODUCE
VERY STRONG WINDS ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN
SIERRA AND STRONG AND GUSTY WINDS ACROSS THE NORTHERN PORTION OF
THE AREA FOR TODAY THROUGH THE FIRST PART OF THIS EVENING. PLEASE
SEE THE LATEST STATEMENTS FOR THE CURRENT HIGH WIND WARNINGS OVER
THE SOUTHERN SIERRA AND WIND ADVISORIES ELSEWHERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY. HOWEVER...
LOCALLY BREEZY TO WINDY CONDITIONS WILL BE SEEN ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- November 20, 1:00 PM PST to 2:30 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A spotter in Aspendell estimated 60 mph wind gusts based on 50-60 foot tall trees bending almost halfway to the ground.
High Wind, Owens Valley
- When
- November 20, 9:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
This gust occurred 3 miles WSW of Independence.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- November 20, 9:20 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
Strong Wind, Owens Valley
- When
- November 20, 9:45 PM PST to 10:15 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
Strong winds knocked down power lines and tree branches in the Big Pine area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Texas, November 20 to 21, 20093 deaths · 3 injured · $20,000 · 2 events
- Dust Storm and High Wind in Nevada, November 20, 20091 death · 7 injured · $90,000 · 72 kt wind · 6 events
- Lightning Strike in Connecticut, November 20, 20091 injured · 1 event
- Flash Flooding in Texas, November 20, 20098 events
- High Wind and Winter Weather in California, November 20, 200968 kt wind · 6 events
- Winter Storm in California, November 20, 20093 events
- High Wind in Oregon, November 20, 200963 kt wind · 2 events
- Heavy Snow in California, November 20 to 21, 20092 events
- Waterspouts in South Atlantic Coastal Waters, November 20, 20092 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 20, 200965 kt wind · 1 event
- Flood in Pennsylvania, November 20, 20091 event
- High Wind in California, November 20, 200963 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198190, 198192, 198191, 198193.